Jump to content
CrazyBoards.org

tremor on the way out but not gone


Recommended Posts

I tried asking my pdoc what we'd do if the propranolol didn't take care of all the triggers. We ran out of time before she could get to that because there were other more pressing issues.

Does anyone have any thoughts?

My first is undoing medication changes but that's risky.  Plus, they're fairly distant:

  • 4/2019 - Klonopin to Valium
  • 3/2019 - Fanapt 4mg to Fanapt 6 mg (at night)
  • 2/2019 - lithium 600mg to 750mg (at night)

I want to say I've noticed the tremor for about six weeks, but that's unfortunately guess work.  I dismissed it as just agitation for some time.  So I don't know what to guess for and Im not sure it's worth the risk.

Link to comment
Share on other sites

If it's a new thing and the medication changes were a ways back, does your pdoc think it's worth it to check for other physical reasons for a tremor?  I have no idea what those are.  

I think I tried B6 for akathisia, but it's probably totally different.  

Could the Klonopin have been masking the tremor better than the Valium?

I am not sure what these thoughts are worth.  

Link to comment
Share on other sites

the timing is unfortunately hard to say.  I think it helps with knowing what to try first.  I don't know what other sources there could be...it's i n my leg, not my hands (much).

I think it's definitely possible that the klonopin was hiding it better than valium.  With the addition of the Kllonopin at night might get me somewhere. 

thanks, I appreciate your thoughts. 

Link to comment
Share on other sites

I did not find benzos very effective for tremor in my hands. After all I developed the tremor while on Klonopin. It is the abilify that is causing it. My pdoc said the first line treatment generally for tremor was inderal with benzos being 3d or 4th place. It all bepends on how much Inderal you need to take to stop the tremor. In my case 60 mg a day does it so that is a low dose. My pulse and blood pressure were a little high so the small dose of Inderal made them normal.

Link to comment
Share on other sites

There are a few things you can do.

Before you undo medicine changes that may potentially destabilize you, I would recommend getting a referral to a neurologist. They will be able to determine whether this is extrapyramidal in nature (related to your antipsychotics) or lithium-related, and will likely know exactly what to do in either/both cases.

You may need more propranolol, and if you increase beyond the 40 mg/day you're at now, I'd highly recommend switching to the ER capsule (Inderal LA) to take once in the AM. The capsules come in 60 mg, 80 mg, 120 mg, and 160 mg, and the absolute max dose for essential tremor is typically 320 mg/day (2x160 mg). There are other beta-blockers that may help with tremor, though. Out of all the beta-blockers I've taken, the only other one that absolutely obliterated my tremor was nadolol (Corgard), and I only needed 20 mg (smallest tablet they make), which actually was too high a dose for me because it caused pretty severe bradycardia for me (my resting pulse during the day hovered around 50-52 BPM, and in my sleep it would drop down as low as 38-42 BPM). Propranolol now does this too, even at just 40 mg/day (my neurologist recently reduced it from the 60 mg ER capsule, and it's still hovering around 44-48 BPM at night during sleep, but during the day, it's a little closer to normal).

There are some anticonvulsants that are used fairly often in tremor. Primidone (Mysoline) is probably used the most commonly. It's a pretty old one. It metabolizes into the barbiturate phenobarbital (which itself has no effect on tremor). Primidone can have pretty profound effects on cognition and memory, and it is a potent enzyme-inducing AED, so your doses of other meds will have to be raised or even doubled (much like with carbamazepine). It also often causes vitamin D depletion (supplementation is highly recommended) and affects bone metabolism adversely, increasing risk for fractures/breaks. Another AED used for tremor that is newer with less adverse effects (but similar or even worse on cognition and memory) is topiramate (Topamax/Qudexy XR/Trokendi XR). It often has an appetite-suppressing, weight-loss-inducing effect for many. It can also cause kidney stones and metabolic acidosis as it is a carbonic anhydrase inhibitor. Yet another AED used for tremor, perhaps less often than topiramate though, is zonisamide (Zonegran). It is very similar to topiramate in several ways, including but not limited to adverse effects (weight loss, anorexia, memory and cognition problems, kidney stones, metabolic acidoses, but these are all generally milder than with topiramate). Zonegran has an added mechanism of action of enhancing serotonergic and dopaminergic neurotransmission, which neither of the other AEDs have. Topamax and probably Zonegran enhance the inhibitory activity of GABA, and Topamax inhibits glutamate activity at AMPA and kainate glutamate receptors (Zonegran also has antiglutamatergic activity, but isn't specifically definted as with Topamax). Two more AEDs that may also be used for tremor are gabapentin (Neurontin) and pregabalin (Lyrica), but they often cause appetite stimulation and weight gain, sedation, dizziness/feeling of drunkenness, and other CNS depressing effects. I have personally taken levetiracetam (Keppra) for tremor before with very mild benefits (I only got up to 1000 mg/day and had to stop it because it made me extremely suicidal). Beware of that if you decide to try that one. It's otherwise pretty much devoid of any side effects (you may experience some transient sedation or dizziness/vertigo at first when you start it, depending on the dose you start on).

Going back to clonazepam (Klonopin) could actually be a good idea, though, if you do undo any medicine changes. It tends to be one of the most effective benzos for tremor, if it is effective for tremor for that individual.

I believe I read somewhere that medications with potent 5-HT2A antagonism tend to also help. This is I believe why mirtazapine (Remeron) and clozapine (Clozaril) (oddly enough) are commonly used (second- and third-line meds).

There may be more classes of medicines that may help depending on what kind of tremor you have.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...